Everyone is talking about fentanyl, and for good reason; it’s more common than most think, and the rates of accidental overdoses are the leading cause of death for 18 to 45 year old’s.
I’ll give you the Cliffs Notes:
- What is fentanyl?
- Why is fentanyl dangerous?
- How common is fentanyl?
- Tips for staying safe
What is fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than heroin or morphine.
Drug traffickers often mix fentanyl into other drugs because it is cheaper and a small amount goes a long way.
Why is fentanyl dangerous?
Those who cut drugs with fentanyl do not always know how much product they are using, so it is easy to overdose. It’s often mixed with other substances like: powders (cocaine), capsules, fake Rx pills (like Xanax or Oxy/ M30s)… and many more.
Also because fentanyl is so incredibly potent only 2mg can be lethal and many counterfeit pills contain 5mg, which is more than twice the lethal dose. If you’re unsure of how much 2mg is, take a look at the image below:
The most alarming part of this is that legit pills are hard to tell apart from fake versions. See if you can tell the difference between the two:
How common is fentanyl?
Fentanyl may be more common than you think and we’ve found out (through the DEA) that nearly half of counterfeit pills tested contained a lethal dose of fentanyl
Tips for Staying Safe
|Know what you're getting into|
Be careful of “Stranger Supplies” – assume that any pill or drug not purchased directly from a pharmacy could contain fentanyl. That goes for prescription medications like Xanax or Oxycodone, as well as illegal drugs like cocaine, heroin, meth.
Find out more:
|Practice Harm Reduction if using|
Invest in fentanyl test strips – these can be found online and sometimes organizations that serve drug users may even provide these for free; so check out your local harm reduction resources
|Carry Narcan (naloxone) and use it|
Narcan will not harm someone who is not overdosing—when in doubt use it!
Check with your Tribal Clinic or School Nurse.
|Signs of Overdose|
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
What to do
Lastly, if you or a friend need help to start your recovery journey, you can call your tribal clinic to see what services they have available or find a treatment center near you by going to FindTreatment.gov and entering your zip code.